Kansas, 2023

Hail and Damaging Winds in Kansas, September 9, 2023

September 9, 2023 · NWS GLD · 16 events in 5 counties and zones

During the afternoon hours, an isolated thunderstorm developed over Cheyenne County, Kansas and moved southeast across the area. More scattered storms developed over portions of extreme Southwest Nebraska and East-Central Colorado, moving south-southeast through the evening hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$100,000
Crop damage
None recorded
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

During the afternoon hours, an isolated thunderstorm developed over Cheyenne County, Kansas and moved southeast across the area. More scattered storms developed over portions of extreme Southwest Nebraska and East-Central Colorado, moving south-southeast through the evening hours. These storms produced large hail up to the size of limes and thunderstorm wind gusts of 58 to 77 mph. The largest hail was reported in Wheeler while the strongest wind gusts were observed in Gove County where three semi trucks were also rolled over.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Sep 9, 2:21 PM CST, 2 hours 6 minutes earlier.

Area forecast discussion, Sep 9, 2:21 PM CST, 2 hours 6 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
221 PM MDT Sat Sep 9 2023

.SHORT TERM...(This evening through Sunday night)
Issued at 220 PM MDT Sat Sep 9 2023

Synoptic Overview: A pronounced upper level ridge, presently
centered over the Desert Southwest, will recede southward to
Mexico late this weekend.. as an amplifying upper level trough
over central/interior Canada digs southward into the Upper
Midwest, Upper MS River Valley and Upper Great Lakes.

Today-Tonight: WNW flow aloft (on the northeastern periphery of
the aforementioned ridge) will persist. Current observational and
mesoanalysis data indicate [1] a broad surface to 850 mb (SFC-H85)
trough extending NNE from eastern Colorado into west-central
Nebraska, invof a line extending (roughly) from La Junta (KLHX) =>
Wray (K2V5) => Ogallala (KOGA) and [2] a broad, ~1022 mb surface
high centered over IA-MN-WI.. and an associated surface ridge
extending southwestward into central-western Kansas (where it was
locally enhanced/reinforced by early-morning convection). The most
proximate forecast concern revolves around whether or not in-situ
convective development will occur invof the aforementioned
surface trough /dryline/ in northeast CO and adjacent KS-NE border
counties late this afternoon. Simulated reflectivity forecasts
via the 18Z HRRR and 12Z NAM NEST suggest that development will
not occur. The 15Z RRFS, on the other hand, suggests that isolated
development may occur invof Wray, CO ~21-22Z. As of 1945 UTC,
little if any Cu was present in Yuma County (per visible
satellite).. where a pronounced elevated mixed layer (~8.5 C/km
H7-H5 lapse rates) is present and considerable (50-150 J/kg)
convective inhibition persists. Based on observational/
environmental trends thus far.. and that forcing is almost
entirely relegated to low-level convergence invof the dryline..
deep, sustained convection is presently not anticipated. The
majority of convection allowing guidance does suggest that ongoing
deep convection north of I-80 (invof Broken Bow, NE) will
propogate southward (along a narrow, N-S oriented plume of low-
level moisture / axis of moderate instability) this evening,
possibly reaching Red Willow/Hitchcock counties by 02-04Z.. when
strengthening low-level southerly flow in western KS might
aid/assist further development that persists well into Sunday
morning.

Sun-Sun night: Flow aloft will back from WNW to W and strengthen
in this period.. as an amplifying upper level trough over
central/interior Canada digs southward into the Northern Plains
and Upper Midwest, suppressing the aforementioned upper ridge
south toward Mexico.. tightening the H5-H3 height gradient over
the Central/Northern Plains. With more favorable upper level
forcing, expect a greater overall potential for convection. Given
that environmental conditions may highly depend upon convective
evolution tonight and Sunday morning.. considerable uncertainty
exists with regard to convective evolution late Sunday afternoon
into Sunday night.. convective coverage, in particular.

.LONG TERM...(Monday through Saturday)
Issued at 112 PM MDT Sat Sep 9 2023

For the long term period, there is the possibility for storms most
days in the period with temperatures forecasted to generally remain
below average.

The long term is largely dominated by northwest to laminar flow
aloft which will allow for chances for shortwaves/troughs to move
through the area. Near the surface, relatively cooler air and higher
pressure are forecasted to accompany the upper disturbances.
Dewpoints are also forecasted to generally be in the 50's and 60's
at times short of Tuesday where some drier air may briefly move into
the area in the wake of the initial disturbance that changed the
pattern.

For the area, all of this will allow for cooler temperatures and a
few more chances for storms compared to the prior week. High
temperatures are forecasted to generally be in the 60's and 70's
with the cooler temperatures on Monday (if the cloud cover holds)
and Wednesday (if a larger wave moves through the flow as suggested
by guidance). For precipitation, chances look to be the best on
Monday and Wednesday with the main disturbances. Drier air on
Tuesday, may inhibit storm development while later in the week may
be inhibited by relatively high surface pressure over the area.
Severe weather could be possible on Wednesday with effective shear
forecasted to be around 30kts, but chances look to be low with cloud
cover forecasted to build in overnight Tuesday which would inhibit
heating.

Flooding is not currently expected with any of the days as ensembles
suggest most storms that would form would be unorganized and/or
lacking instability for higher rain rates.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1145 AM MDT Sat Sep 9 2023

GLD: VFR conditions are anticipated to prevail through the
aft/eve and most of tonight. Expect an increasing potential for
sub-VFR ceilings by sunrise (~12Z) Sunday morning, depending
(perhaps) on the location and coverage of convection over
northwest KS and southwest NE late tonight and Sunday morning.
Convection is anticipated to remain north and/or east of the GLD
terminal through Sunday morning. Breezy south winds will prevail
this afternoon. Winds may become variable late this evening and
overnight.. depending on convective evolution over the region. In
fact, convection may be a significant factor influencing/driving
the evolution of the MSLP-H85 height pattern late tonight through
the day on Sunday.. lending considerable uncertainty to both wind
speed and direction during the latter half of the TAF period.

MCK: VFR conditions are anticipated to prevail through the
afternoon. A few thunderstorms could develop in vicinity of the
terminal this evening and overnight, though.. confidence in the
development, location and coverage of convection is well below
average. Expect an increasing potential for sub-VFR ceilings by
sunrise (~12Z) Sunday morning.. depending (perhaps) on the
location and coverage of convection in southern Nebraska and
adjacent Kansas border areas. Breezy south winds will prevail
this afternoon. Winds may become variable late this evening and
overnight.. depending on convective evolution over the region. In
fact, convection may be a significant factor influencing/driving
the evolution of the MSLP-H85 height pattern late tonight through
the day on Sunday.. lending considerable uncertainty to both wind
speed and direction during the latter half of the TAF period.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...Vincent
LONG TERM...KAK
AVIATION...Vincent
Hazardous weather outlook, Sep 9, 10:26 AM CST, 6 hours 1 minute before
Hazardous Weather Outlook
National Weather Service Goodland KS
1026 AM MDT Sat Sep 9 2023

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-101630-
Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas-
Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock-
Red Willow-
1026 AM MDT Sat Sep 9 2023 /1126 AM CDT Sat Sep 9 2023/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...TODAY AND TONIGHT...

A few thunderstorms may develop in northeast Colorado and adjacent
Kansas and Nebraska border counties late this afternoon. An isolated
severe thunderstorm capable of producing large hail and damaging
winds is possible, mainly between 5 PM and 8 PM MDT, or 6 PM to 9 PM
CDT. Confidence is low with regard to whether or not storms will
develop.

Scattered to numerous thunderstorms are anticipated to develop over
portions of southwest Nebraska and northwest Kansas late tonight and
Sunday morning, mainly along and east of Highway 83. Locally heavy
rainfall can be expected in association with any storms. Confidence
in thunderstorm coverage is below average.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH SATURDAY...

Scattered thunderstorms are anticipated to develop across portions
of the Tri-State area late Sunday afternoon into Sunday night.
Isolated severe thunderstorms are possible. Confidence in
thunderstorm coverage is below average. At this time, areas situated
along and south of Interstate 70 appear most likely to be affected.
Heavy rainfall may lead to localized flooding in low lying areas.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any severe or significant weather
to the National Weather Service in Goodland via telephone or social
media.

Vincent

In the hours before

Special weather statement, Sep 9, 4:21 PM CST, 6 minutes before
Special Weather Statement
National Weather Service Goodland KS
421 PM MDT Sat Sep 9 2023

COZ090-KSZ001-NEZ079-092245-
Yuma County CO-Cheyenne KS-Dundy NE-
421 PM MDT Sat Sep 9 2023

...A STRONG THUNDERSTORM WILL IMPACT EAST CENTRAL YUMA COUNTY IN
NORTHEASTERN COLORADO...NORTHWESTERN CHEYENNE COUNTY IN NORTHWESTERN
KANSAS AND SOUTHWESTERN DUNDY COUNTIES IN SOUTHWESTERN NEBRASKA
THROUGH 445 PM MDT/545 PM CDT/...

At 421 PM MDT/521 PM CDT/, Doppler radar was tracking a strong
thunderstorm 6 miles south of Haigler, or 11 miles northwest of St.
Francis, moving southeast at 25 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of east central Yuma
County in northeastern Colorado, northwestern Cheyenne County in
northwestern Kansas and southwestern Dundy Counties in southwestern
Nebraska, including the following locations... Wheeler.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3991 10215 4007 10204 3996 10153 3968 10174
TIME...MOT...LOC 2221Z 297DEG 21KT 3992 10191

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

CJC

The radar

The Goodland radar (KGLD), 66 km away, was scanning. The volume nearest the first event began at 22:24 UTC.

Open the radar archive at this moment

Event by event

9 thunderstorm wind, 7 hail. Local standard time, as filed.

Hail, Cheyenne

When
September 9, 4:27 PM CST
Where
Cheyenne County, 13.35 mi NW of St Francis
Measured
1 in hail
Reported by
Storm Chaser
Coordinates
39.931, -101.940

Quarter sized hail reported near the intersection of County Road Z and Highway 27.

Hail, Cheyenne

When
September 9, 5:03 PM CST
Where
Cheyenne County, 5.12 mi N of St Francis
Measured
0.75 in hail
Reported by
Public
Coordinates
39.843, -101.786

Pea to penny sized hail observed.

Hail, Cheyenne

When
September 9, 5:28 PM CST
Where
Cheyenne County, 0.64 mi SE of Wheeler
Measured
2 in hail
Reported by
Public
Coordinates
39.763, -101.712

Multiple reports received of ping pong ball to hen egg sized hail reported in Wheeler.

Hail, Cheyenne

When
September 9, 5:42 PM CST
Where
Cheyenne County, 2.03 mi SSE of Wheeler
Measured
1.75 in hail
Reported by
Social Media
Coordinates
39.742, -101.710

Hail, Rawlins

When
September 9, 7:59 PM CST to 8:20 PM CST
Where
Rawlins County, 4.66 mi ESE of Mc Donald
Measured
0.88 in hail
Reported by
Public
Coordinates
39.745, -101.295

Pea to nickel sized hail reported over a duration of twenty-one minutes.

Thunderstorm Wind, Sheridan

When
September 9, 8:24 PM CST
Where
Sheridan County, 4.27 mi S of Selden
Measured
58 kt (67 mph) measured gust
Reported by
Mesonet
Coordinates
39.468, -100.571

Hail, Sheridan

When
September 9, 8:45 PM CST
Where
Sheridan County, 0.86 mi NW of Hoxie
Measured
1 in hail
Reported by
Social Media
Coordinates
39.360, -100.440

Report of up to quarter sized hail.

Hail, Sheridan

When
September 9, 8:45 PM CST
Where
Sheridan County, 0.54 mi W of Hoxie
Measured
1.25 in hail
Reported by
Social Media
Coordinates
39.350, -100.440

Report received via social media of half dollar sized hail at location. Possibly larger size as hail was not collected and measured immediately.

Thunderstorm Wind, Sheridan

When
September 9, 8:53 PM CST
Where
Sheridan County, 6.42 mi SSE of Hoxie
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
39.260, -100.400

Thunderstorm Wind, Sheridan

When
September 9, 9:00 PM CST to 9:01 PM CST
Where
Sheridan County, 9.81 mi S of Hoxie
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
39.210, -100.460

A 59 mph wind gust was measured by a mesonet over the span of two minutes.

Thunderstorm Wind, Gove

When
September 9, 9:15 PM CST
Where
Gove County, 0.57 mi ESE of Park
Measured
61 kt (70 mph) estimated gust
Property damage
$100,000
Reported by
Law Enforcement
Coordinates
39.097, -100.360

Kansas Highway Patrol reported three semi trucks rolled over due to thunderstorm wind gusts estimated to be 70 mph. The semi trucks were blown over between mile markers 99 and 104 on I-70.

Thunderstorm Wind, Gove

When
September 9, 9:19 PM CST
Where
Gove County, 3.03 mi E of Park
Measured
54 kt (62 mph) measured gust
Reported by
Public
Coordinates
39.095, -100.314

Mesonet station KKSPARK1 reported a 62 mph wind gust at the location.

Thunderstorm Wind, Gove

When
September 9, 9:26 PM CST
Where
Gove County, 0.74 mi W of Quinter
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
39.071, -100.244

Mesonet station KKSQUINT10 reported a thunderstorm wind gust of 58 mph.

Thunderstorm Wind, Gove

When
September 9, 9:33 PM CST
Where
Gove County, 4.74 mi ESE of Gove
Measured
67 kt (77 mph) measured gust
Reported by
Mesonet
Coordinates
38.920, -100.401

Reported via mesonet station OVEK1.

Thunderstorm Wind, Gove

When
September 9, 9:47 PM CST
Where
Gove County, 14.4 mi SE of Gove
Measured
61 kt (70 mph) measured gust
Reported by
Mesonet
Coordinates
38.785, -100.316

Mesonet station KKSUTICA3 reported a 70 mph thunderstorm wind gust.

Thunderstorm Wind, Wichita

When
September 9, 11:57 PM CST
Where
Wichita County, 1.08 mi E of Leoti
Measured
65 kt (75 mph) measured gust
Reported by
Mesonet
Coordinates
38.480, -101.330

Kansas State mesonet site reported the 75 wind gust at 10m.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2023Every state in 2023This day in weather historyWarnings in Kansas, September 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1140238, 1140240, 1140245, 1140246, 1140247, 1140248, 1140249, 1140250, 1140251, 1140252, 1140309, 1140310, 1140311, 1140312, 1140313, 1140314.